Hail, Sherman
- When
- April 29, 3:20 PM MST to 3:30 PM MST
- Where
- Sherman County, 7.83 mi SSE of Ruleton
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.219, -101.849
The hail ranged from quarter to ping-pong ball size.
A couple severe thunderstorms developed and moved across Northwest Kansas during the afternoon and evening. The largest hailstone reported was hen egg size in Goodland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A couple severe thunderstorms developed and moved across Northwest Kansas during the afternoon and evening. The largest hailstone reported was hen egg size in Goodland. The highest wind gust occurred at both Horace and Hill City of 58 MPH. One was produced by a thunderstorm and the other from high winds above ground being directed to the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 2:45 PM MST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
345 PM MDT Sun Apr 29 2018
.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun Apr 29 2018
Currently, temperatures range from the mid 70s to mid
80s across the tri-state region with mostly to partly sunny skies.
Conditions have been windy, as southerly winds gust up to 40 to 45
mph. Thunderstorms have begun to develop in Wichita, Greeley, and
Logan counties this afternoon. At this time, the forecast appears
to remain on track, with storms forming in the southern portion
of the area and tracking northeast through the afternoon hours. A
few severe storms could develop, with large hail as the main
threat.
Thunderstorms are anticipated to continue (mainly in northwest
Kansas south of Interstate 70) into the early evening hours along
a surface trough as a shortwave moves into the area aloft. Dry
weather should return by the overnight hours when temperatures
fall into the mid 40s and 50s.
Monday: Highs in the upper 70s to mid 80s are anticipated along
with a return of breezy south-southwest winds. These winds in
combination with relative humidities in the 10 to 15 percent range
will lead to critical fire weather conditions along and west of
Highway 27 during the afternoon hours.
As an upper trough digs into the Rockies, a surface low develops
ahead, slowly pulling a dry line across the region. Thunderstorms
are anticipated to develop along this boundary in the mid afternoon.
With ample CAPE and sufficient shear, a few severe storms are
possible along and east of Highway 25 granted the cap breaks. The
main threats with these storms will be large hail and damaging winds.
.LONG TERM...(Monday night through Sunday)
Issued at 319 PM MDT Sun Apr 29 2018
A short wave trough lifts out across the region during Monday
night to keep the possibility of a few storms that develop during
the afternoon going into the evening hours.
A cold front moves across the forecast area early Tuesday.
Temperature will range from the upper 60s across northeast
Colorado to lower 80s over central Kansas with a few showers
possible mainly across the northern sections of the forecast area
as several additional weak short waves move east of the Rockies
and across the plains. The upper low over the far southwest U.S.
continues it's eastward progression through the southwest U.S.
and eventually east of the Rockies by Thursday with showers and a
few thunderstorms possible each day a the upper southwest flow
continues to lift short wave impulses east of the Rockies and out
across the forecast area. Most activity should also be enhanced
with daytime heating and instability with the possibility of any
severe storms moving further east over central and eastern Kansas
and Nebraska.
Weak ridging aloft moves east of the Rockies late in the week
along with surface high pressure that stretches across the area
into the early weekend. Westerly flow will deepen a lee trough
Saturday into Sunday with southerly flow that will help keep the
region mostly dry with temperatures reaching in to the mid to
upper 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1144 AM MDT Sun Apr 29 2018
Breezy southerly winds will continue at both KMCK and KGLD
terminals this afternoon into the evening. Thunderstorms are
anticipated to develop during the afternoon hours, but should
stay away from the TAF sites. Low level wind shear is expected to
develop late this evening and persist during the overnight hours
generally from the southwest at 55 knots.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Monday for KSZ001-013-027-041.
CO...Red Flag Warning from noon to 7 PM MDT Monday for COZ252>254.
Red Flag Warning until 7 PM MDT this evening for COZ253-254.
NE...Red Flag Warning from noon to 7 PM MDT Monday for NEZ079.
&&
SHORT TERM...JBH
LONG TERM...LOCKHART
AVIATION...JBHHazardous Weather Outlook National Weather Service Goodland KS 420 PM MDT Sun Apr 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 420 PM MDT Sun Apr 29 2018 /520 PM CDT Sun Apr 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Critical fire weather conditions are expected across the western portions of Kit Carson and Cheyenne counties in Eastern Colorado. Isolated severe thunderstorms are possible across western Kansas south of Interstate 70 this afternoon and early evening. The main threats with the strongest storms will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Critical fire weather conditions are expected along the eastern Colorado border region Monday afternoon. Blowing dust and reduced visibilities are possible by early afternoon, continuing through late afternoon generally along and west of a line from near Haigler Nebraska to Burlington and Cheyenne Wells Colorado. Scattered severe thunderstorms are possible east of Highway 25 Monday afternoon through early evening. The main threats with the strongest storms will be large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.59W
04/29/2018 M60 MPH RED WILLOW NE ASOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM NON-TSTM WND GST MCCOOK AIRPORT 40.21N 100.59W
04/29/2018 M60 MPH RED WILLOW NE ASOS
ASOS STATION MCK, MCCOOK AIRPORT.
&&The Goodland radar (KGLD), 21 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
2 hail, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.
The hail ranged from quarter to ping-pong ball size.
The hail ranged from dime to hen egg size across town.
The wind gust was reported at the Hill City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754013, 754014, 754016, 754015.